High Wind, Stanton
- When
- March 18, 5:03 PM CST
- Where
- Stanton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
A cold front brought high wind during the late afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front brought high wind during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 18, 2:50 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 350 PM CDT Tue Mar 18 2014 ...Updated for long term discussion... .SHORT TERM...(This evening through Wednesday) ISSUED AT 206 PM CDT TUE MAR 18 2014 Models this morning are in good agreement with moving the upper level trough east into central Kansas early this evening. The better upper level dynamics will also begin to shift east as a secondary surface boundary surges south across western Kansas late this afternoon. As this boundary moves across southwest Kansas, northwest winds of 30 to 40 mph will continue as low level moisture increases. Given the timing of the exiting upper level trough and increasing low level moisture will retain small precipitation chances across north central Kansas early this evening. Further south will keep an increase in clouds early this evening but will not mention precipitation chances at this time. Wind speeds across southeast Colorado earlier this afternoon have on occasion approached high wind warning criteria. Visibilities where these stronger winds were reported have been lowered to one mile or less due to blowing dust. 12z NAM and 17z RAP indicated the tightest surface pressure gradient along with the strongest 925mb to 850mb winds between 21z Tuesday and 00z Wednesday will be near the Colorado border with the mean mixdown winds suggesting sustained winds of near high wind warning criteria. Based on that the models continue to suggest winds will be near High wind warning criteria late today in far southwest Kansas and the 18z wind speeds/gusts across southeast Colorado will continue the high wind warning west of highway 83. Will also mention visibility issues due to blowing dust. Further east will keep the wind advisory going until 02z. Surface ridge axis will then begin to build across western Kansas towards 06z as the upper level trough moves from eastern Kansas into Missouri. Given the cloud cover overnight along with wind speeds of 10 to 15 mph the previous forecast still looks on track with lows mainly in the mid to upper 20s Westerly downslope flow will improve across western Kansas on Wednesday with 925mb temperatures warmer around 6c from 00z Wednesday to 00z Thursday. 850mb temperature trends over the same time frame be +3c to +5c. Based on this warming trend and mostly sunny conditions the highs mid week should easily rebound to near 60 degrees for much of western Kansas. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 343 PM CDT TUE MAR 18 2014 Lee troughing will develop Thursday ahead of the next upper level system entering the northern Rockies, leading to south winds and warmer temperatures. After this system traverses the northern plains on Friday, a cold front will pass through western Kansas in its wake, leading to falling high temperatures into the 60s Friday and 50s Saturday. As the cool air gets deeper by Saturday night, mid level isentropic lift may result in some light rain or light snow, especially over far southwestern Kansas. Temperatures Sunday will still be seasonably cool, with highs in the lower 50s. A slight warming trend can be expected Sunday (highs in the upper 50s to lower 60s) as a weak lee trough develops ahead of the next upper level trough. This system will push yet another cold front through western Kansas by later Monday, with a return of cooler than average high and low temperatures by Monday night and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1200 PM CDT TUE MAR 18 2014 Gusty northwest winds at 26kts to near 35 knots can be expected through the remainder of the day across western Kansas. The stronger winds are currently expected to occur at GCK and DDC between 20z Tuesday and 01z Wednesday as a secondary surface boundary moves across western Kansas. An area of low VFR or high MVFR ceilings can also be expected for several hours late today/early tonight behind this surface boundary given the latest RAP and HRRR. Visibilities will briefly be reduced at times from blowing dust. A few sprinkles or a brief shower will be possible with the MVFR ceilings around 00z, mainly in the HYS area. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 60 32 71 / 10 0 0 0 GCK 24 60 32 70 / 10 0 0 0 EHA 26 59 32 72 / 0 0 0 0 LBL 25 61 32 72 / 10 0 0 0 HYS 28 59 30 70 / 30 0 0 0 P28 32 62 33 72 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 9 PM CDT this evening FOR KSZ030-031-044>046- 064>066-077>081-087>090. HIGH WIND WARNING until 9 PM CDT /8 PM MDT/ this evening FOR KSZ043-061>063-074>076-084>086. && SHORT TERM...Burgert LONG TERM...Finch AVIATION...Burgert
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT TUE MAR 18 2014 KSZ030-031-043>046-061>066-074>081-084>090-191000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 456 AM CDT TUE MAR 18 2014 /356 AM MDT TUE MAR 18 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR WEST CENTRAL AND SOUTHWEST KANSAS AND A WIND ADVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS TODAY UNTIL 9 PM CDT THIS EVENING. THE STRONGEST WINDS WILL SPREAD FROM WESTERN KANSAS LATE THIS MORNING INTO CENTRAL KANSAS BY THIS EVENING. THE STRONG WINDS ARE EXPECTED TO CAUSE AREAS OF BLOWING DUST ESPECIALLY ALONG AND WEST OF HIGHWAY 283. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WINDS AND LOWER AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO CAUSE A HEIGHTENED THREAT FOR WILDFIRES OVER SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513813, 513814.